Minnesota, 2004

Hail in Minnesota, May 19, 2004

May 19, 2004 · NWS MPX · 5 events in 4 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 19, 2:00 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 19, 2:00 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT WED MAY 19 2004

.DISCUSSION...
QUITE ACTIVE WEATHER PATTERN THROUGH THE WEEKEND WITH PERTURBED
SWLY FLOW ALOFT CARRYING SERIES OF DISTURBANCES THRU AREA WITH
SURFACE BOUNDARY GENERALLY LYING JUST TO THE S OF CWA.  IN THE NEAR
TERM N-S COLD FRONT IN THE CENTRAL DAKOTAS WILL MOVE INTO CENTRAL MN
BY 06Z AND THEN INTO THE SE BY 12Z.  TSTMS DEVELOPING IN AXIS OF
INSTABILITY AHEAD OF FRONT IN E DKTS WITH SB LIS AROUND B5 WHERE
THERE HAS BEEN SOME SUN. TSTMS SHOULD CONTINUE TO DEVELOP IN E DKTS
THIS AFTERNOON SPREADING ACROSS MN INTO WI AHEAD OF CDFNT.  OTHER
TSTMS JUST BEGINING TO SHOW SOME DEVELOPMENT IN NW IA/NE NEB WHERE
LOW CLOUDS HAVE THINNED SOMEWHAT.  EXPECT THUNDERSTORMS TO BECOME
MORE WIDESPREAD NEXT FEW HOURS AS THEY ARE FED BY STRONG 850MB THETA
E ADVECTION AS THEY HEAD NE INTO SC MN. THERE HAS BEEN SOMEWHAT OF A
ROLL BACK OF 850 MB LIS ACRS IA INTO S MN OVERNIGHT...BUT STILL
CLIMB INTO B3 RANGE IN AREA OF STRONG THETA E ADVECTION.  WILL CARRY
HIGHEST POPS FROM SC MN INTO EAU AREA OVERNIGHT.  FOR TOMORROW HIGH
PRESURE BUIDLS INTO AREA AS COLDFRONT SETTLES INTO S IA.
HOWEVER...PATTERN BECOME ACTIVE AGAIN ALREADY BY LT THURS NITE INTO
THE WEEKEND. MID LEVEL SHORTWAVE HELPS CARRY THE FRONT BACK NORTH
PROPELLED BY 50+ KNOT LLJ FROM KS INTO E NEB BY 12Z FRIDAY. STRONG
850 MB THETA E ADVECTION OVERSPREADS CWA ON FRIDAY WITH ATMOSPHERE
JUICING UP WITH 1 TO 1.5 INCHES PWAT. WOULD EXPECT HEAVIEST RAINS TO
FALL ON S CWA CLOSEST TO SURFACE BOUNDARY...BUT STRONG LIFT AND WAA
SUPPORT RATHER HIGH POPS ACROSS AREA.  IN THE TEMPERATURE
DEPARTMENT...SHOULD BE MILD TONIGHT SE AREAS AS FRONT NOT ARRIVING
UNTIL MORNING.  TRICKY HIGHS FOR FRIDAY INTO WEEKEND AS WILL
PROBABLY BE ALOT OF CLOUDS NORTH OF WARM FRONT.

LONGER TERM STILL FILLED WITH TONS OF UNCERTAINTY. 18Z/00Z ENSEMBLE
DATA FROM GFS SHOWING ABOUT THE ONLY THING THE SUITE OF RUNS IS SURE
OF...IS THE HUGE CNTL PAC BLOCKING RIDGE/PATTERN WHICH REMAINS
INTACT THRU ENTIRE EXTENDED RANGE. ONCE YOU EXTEND DOWNSTREAM OF ERN
PAC/WRN CONUS TROF INTO MID SECTION OF CONTRY...SPREADS IN MID/UPR
HEIGHTS AND JET CONFIGURATIONS ARE JUST HUGE...WITH GREATEST
VARIABILITY UNFORTUNATELY CENTERED ON MN/DAKS. 00Z OPNL GFS BACK TO
WRN TROF KICKING OUT S/WS OVR CNTL CONUS RIDGE...AND CONT OF ACTIVE
PATTERN. NOWHERE CLOSE TO DIGGY TROF COMING OUT OF NRN STREAM SEEN
IN 12Z DATA. (ANOTHER 200DM HEIGHT JUMP ACRS CWA.) POPS SAT INTO
EARLY SUN SEEM A GOOD BET GIVEN BNDRY CLOSE BY AND S/W ENERGY
LIFTING THRU UPR MS VLY. LOOKS LIKE WE MAY PUSH BNDRY FAR ENOUGH
SOUTH FOR A DRY SUN AFTN INTO MON MORNING...BUT THEN WAVERING BNDRY
AND MORE S/W ENERGY BEGS FOR RETURN OF POPS MON AFTN INTO TUE. 00Z
OPNL GFS CONTAMINATED WITH CONVECTIVE FEEDBACK IN DAY 6/7...SO MUCH
INDEED UP IN THE AIR.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

BAP/WJH
Hazardous weather outlook, May 19, 10:53 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1153 AM CDT WED MAY 19 2004

MNZ041>045-047>059-064-065-073-201000-
BENTON-CHIPPEWA-CHISAGO-DOUGLAS-ISANTI-KANABEC-KANDIYOHI-
LAC QUI PARLE-MEEKER-MILLE LACS-MORRISON-POPE-REDWOOD-RENVILLE-
SHERBURNE-STEARNS-STEVENS-SWIFT-TODD-WRIGHT-YELLOW MEDICINE-
1153 AM CDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
AND CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND THIS EVENING AS A COLD FRONT APPROACHES THE
AREA. STRONG SOUTHERLY FLOW WILL BRING AMPLE MOISTURE NORTHWARD
INTO THE AREA THIS AFTERNOON...WITH TEMPERATURES WARMING INTO THE
70S.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 4 AND 7 PM ACROSS
EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. SOME STORMS WILL
QUICKLY TURN SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. AN
ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY ALONG AND SOUTH OF THE
MINNESOTA RIVER IN WEST CENTRAL MINNESOTA. THE STORMS WILL MOVE
EAST AND OUT OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACTIVE WEATHER WILL AGAIN COME INTO THE PICTURE...POSSIBLY AS EARLY
AS THURSDAY EVENING...WITH A BETTER CHANCE ON FRIDAY AND FRIDAY
EVENING. THE COLD FRONT WEDNESDAY WILL STALL OVER IOWA AND NEBRASKA
AND WILL FOCUS CLUSTERS OF THUNDERSTORMS. THURSDAY NIGHTS STORMS
SHOULD STAY SOUTH OF THE AREA...BUT AS THE FRONT BULGES TO THE
NORTH ON FRIDAY...SEVERE THUNDERSTORMS...AND ESPECIALLY HEAVY RAIN...
MAY BE POSSIBLE ACROSS THE ENTIRE AREA FRIDAY AFTERNOON AND
EVENING. THE ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE AREA.

MNZ074>078-082>085-091>093-201000-
BLUE EARTH-BROWN-FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-NICOLLET-
RICE-STEELE-WASECA-WATONWAN-
1153 AM CDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND THIS EVENING ACROSS EASTERN SOUTH DAKOTA AND FAR
WESTERN MINNESOTA. DEVELOPMENT WILL OCCUR AHEAD OF A A COLD FRONT
CHARGING EAST INTO THE AREA THIS EVENING. THE BEST CHANCE OF
SEVERE STORMS WILL OCCUR AFTER 6 PM THIS EVENING. THE MAIN THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL. THERE IS AN OUTSIDE CHANCE OF
AN ISOLATED TORNADO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACTIVE WEATHER WILL AGAIN COME INTO THE PICTURE...POSSIBLY AS EARLY
AS THURSDAY NIGHT...WITH A BETTER CHANCE ON FRIDAY AND FRIDAY
EVENING. THE COLD FRONT WEDNESDAY WILL STALL OVER IOWA AND NEBRASKA
AND WILL FOCUS CLUSTERS OF THUNDERSTORMS. STORMS MAY DEVELOP
OVER SOUTHEAST SOUTH DAKOTA AND NORTHERN IOWA ON THURSDAY
EVENING...AND COULD MOVE INTO SOUTHERN MINNESOTA IN THE HOURS
AFTER MIDNIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...ISOLATED LARGE HAIL EVENTS...AS WELL AS HEAVY
RAIN...WOULD BE POSSIBLE WITH ANY STORMS. A MUCH BETTER CHANCE OF
STRONG TO SEVERE STORMS...AND ESPECIALLY HEAVY RAIN...IS IN THE
CARDS FOR FRIDAY...AS THE WARM FRONT BULGES TO THE NORTH
INTO NORTHERN IOWA. DEEP MOISTURE ALONG AND NORTH OF THE FRONT...
COMBINED WITH POSSIBLE TRAINING STORMS OVER THE SAME AREA COULD
WORSEN THE HEAVY RAIN THREAT. THE ACTIVE WEATHER PATTERN WILL REMAIN
IN PLACE INTO SATURDAY...WITH MORE THUNDERSTORMS AND HEAVY RAIN
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING INTO
THE OVERNIGHT HOURS ACROSS THE AREA.

MNZ060>063-066>070-WIZ014>016-023>028-201000-
ANOKA-BARRON-CARVER-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE-HENNEPIN-MCLEOD-
PEPIN-PIERCE-POLK-RAMSEY-RUSK-SCOTT-SIBLEY-ST CROIX-WASHINGTON-
1153 AM CDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
EAST CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND THIS EVENING ACROSS EASTERN SOUTH DAKOTA AND FAR
WESTERN MINNESOTA. DEVELOPMENT WILL OCCUR AHEAD OF A COLD
FRONT CHARGING EAST INTO THE AREA THIS EVENING. THE BEST CHANCE
OF SEVERE STORMS WILL OCCUR AFTER 7 PM AROUND THE TWIN CITIES AND
AFTER DARK IN WESTERN WISCONSIN. THE MAIN THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACTIVE WEATHER WILL AGAIN COME INTO THE PICTURE...POSSIBLY AS EARLY
AS THURSDAY NIGHT...WITH A BETTER CHANCE ON FRIDAY AND FRIDAY
EVENING. THE COLD FRONT WEDNESDAY WILL STALL OVER IOWA AND NEBRASKA
AND WILL FOCUS CLUSTERS OF THUNDERSTORMS. THURSDAY NIGHTS STORMS
SHOULD STAY SOUTH OF THE AREA...BUT AS THE FRONT BULGES TO THE
NORTH ON FRIDAY...SEVERE THUNDERSTORMS...AND ESPECIALLY HEAVY RAIN...
MAY BE POSSIBLE ACROSS THE ENTIRE AREA FRIDAY AFTERNOON AND
EVENING. THE ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE INTO
SATURDAY...WITH ANOTHER ROUND OF HEAVY WEATHER POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING INTO
THE HOURS AFTER MIDNIGHT.

BAP

The radar

The Minneapolis radar (KMPX), 130 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Watonwan

When
May 19, 4:40 PM CST
Where
Watonwan County, 2 mi W of St James
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.983, -94.667

Hail, Watonwan

When
May 19, 4:40 PM CST
Where
Watonwan County, 2 mi E of Madelia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.050, -94.383

Hail, Blue Earth

When
May 19, 4:45 PM CST
Where
Blue Earth County, 6 mi W of Lake Crystal
Measured
1 in hail
Reported by
NEWSPAPER
Coordinates
44.117, -94.333

Quarter sized hail whitened the ground and removed leaves from the trees.

Hail, Nicollet

When
May 19, 5:02 PM CST
Where
Nicollet County, St Peter
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.333, -93.950

Hail, Le Sueur

When
May 19, 5:05 PM CST to 5:07 PM CST
Where
Le Sueur County, 4 mi W of Cleveland
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.333, -93.917

Nickel sized hail fell west of Cleveland. Golf ball sized hail was reported in the western portion of Le Sueur County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395558, 5395559, 5395560, 5395561, 5395562.